USMLE Step 2 CK Psychiatry Questions: Neuroleptic Malignant Syndrome, Serotonin Syndrome and Lithium Toxicity

Psychiatric medication emergencies are high-yield on USMLE Step 2 CK. Neuroleptic malignant syndrome and serotonin syndrome look similar, so the exam tests the features that separate them, plus drug interactions that cause lithium toxicity. Try these three questions.

Question 1: Fever and “lead-pipe” rigidity after starting an antipsychotic

A 28-year-old man with schizophrenia was started on haloperidol 4 days ago. He is now confused, with a temperature of 40.2°C (104.4°F), pulse 124/min and fluctuating blood pressure. He is sweating heavily and has severe “lead-pipe” rigidity of all extremities. Reflexes are normal, and there is no clonus. Serum creatine kinase is 18,000 U/L. Haloperidol is stopped and cooling and IV fluids are started. Which of the following drugs is most appropriate to add?

A. Cyproheptadine
B. Benztropine
C. Dantrolene
D. Additional haloperidol
E. Physostigmine

Correct answer: C. Dantrolene

This is neuroleptic malignant syndrome (NMS), caused by dopamine blockade, often within the first days to weeks of starting or increasing an antipsychotic. Features: fever, altered mental status, “lead-pipe” rigidity, autonomic instability and a very high CK (risk of rhabdomyolysis and kidney failure). Management: stop the drug, give supportive care, and in moderate to severe cases use dantrolene (a muscle relaxant) and/or bromocriptine (a dopamine agonist).

Why the other options are wrong:

  • Cyproheptadine is a serotonin antagonist used for serotonin syndrome.
  • Benztropine treats acute dystonia and parkinsonism, not NMS.
  • More haloperidol would worsen NMS.
  • Physostigmine reverses anticholinergic toxicity.

Question 2: Twitching, diarrhea and fever after a new pain medication

A 42-year-old woman taking sertraline for depression was prescribed tramadol for back pain 2 days ago. She is now agitated and sweating, with diarrhea. Temperature is 38.9°C (102°F) and pulse is 118/min. Pupils are dilated. Deep tendon reflexes are brisk, with inducible clonus at the ankles that is more prominent in the legs. Both medications are stopped and benzodiazepines are given. Which of the following drugs is most appropriate if her symptoms persist?

A. Cyproheptadine
B. Dantrolene
C. Bromocriptine
D. Haloperidol
E. Naloxone

Correct answer: A. Cyproheptadine

This is serotonin syndrome, caused here by combining an SSRI with tramadol (other common culprits: linezolid, MAO inhibitors, triptans, meperidine, dextromethorphan). It develops within hours to a day. Key features are neuromuscular hyperactivity (clonus, hyperreflexia, tremor), autonomic instability, mydriasis, diarrhea and agitation. Treatment: stop serotonergic drugs, give supportive care and benzodiazepines, and add cyproheptadine (a 5-HT2A antagonist) if needed. Clonus and hyperreflexia separate it from NMS, which causes rigidity with normal or reduced reflexes and develops more slowly.

Why the other options are wrong:

  • Dantrolene is used for NMS and malignant hyperthermia.
  • Bromocriptine is used for NMS and could worsen serotonin toxicity.
  • Haloperidol could cause NMS and is not a treatment for serotonin syndrome.
  • Naloxone reverses opioid overdose, which causes small pupils and sedation, not clonus.

Question 3: Tremor and confusion in a patient with bipolar disorder

A 58-year-old man with bipolar disorder has been stable on lithium for 6 years. Three weeks ago, his primary care physician started a new medication for blood pressure. He now has a coarse tremor, unsteady gait, vomiting and confusion. His serum lithium level is 2.6 mEq/L. Which of the following newly added medications most likely caused this?

A. Amlodipine
B. Doxazosin
C. Hydralazine
D. Hydrochlorothiazide
E. Metoprolol

Correct answer: D. Hydrochlorothiazide

Lithium is cleared by the kidneys and has a narrow therapeutic range. Thiazide diuretics cause sodium and volume loss, so the proximal tubule reabsorbs more sodium, and more lithium along with it, raising lithium levels. Other drugs that raise lithium levels: ACE inhibitors, ARBs and NSAIDs. Dehydration also increases the risk. Toxicity causes coarse tremor, ataxia, vomiting, diarrhea, confusion and seizures. Management: stop lithium, give IV fluids, and use hemodialysis for severe toxicity (high levels, neurologic signs or kidney failure).

Why the other options are wrong:

  • Amlodipine does not significantly affect lithium clearance.
  • Doxazosin does not significantly affect lithium levels.
  • Hydralazine does not significantly affect lithium levels.
  • Metoprolol can even reduce lithium tremor and does not raise lithium levels.

Key takeaways

  • NMS: antipsychotic, rigidity, fever, autonomic instability, very high CK; treat with dantrolene or bromocriptine.
  • Serotonin syndrome: clonus, hyperreflexia, diarrhea, mydriasis; treat with benzodiazepines and cyproheptadine.
  • Thiazides, ACE inhibitors, ARBs and NSAIDs raise lithium levels; severe toxicity needs hemodialysis.

More USMLE practice questions

Repeated USMLE Questions Step 2 CK Review Vol 1 book cover

Want 100+ more clinical questions like these?

Get Repeated USMLE Questions Step 2 CK Review Vol 1 by Dr. Ray Makar

Buy on Amazon →

As an Amazon Associate, I earn from qualifying purchases.

Written and reviewed by Dr. Ray Makar, MD, dermatologist with 20 years of clinical practice. Last reviewed: October 2026. For exam preparation only, not medical advice.

FREE USMLE PDFs

Get 80 free practice questions

Four free sampler PDFs by Dr. Ray Makar: Step 1 (Pathology & Pharmacology) and Step 2 CK (Medicine, Surgery & Pediatrics), in both Review style and USMLE style, with answers and explanations. Also useful for NEET-PG, INI-CET and FMGE.

Download the free PDFs See the full books →

Leave a Comment